South Carolina, 2022Rip Current in South Carolina, June 13, 2022
June 13, 2022 · NWS ILM · 1 event in 1 county or zone
Swells results in a rip current which caused a drowning.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Swells results in a rip current which caused a drowning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 13, 12:29 PM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Jun 13, 12:29 PM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
129 PM EDT Mon Jun 13 2022
.SYNOPSIS...
Temperatures well into the 90s combined with high humidity will
produce dangerously hot weather through Tuesday. A cold front
will drop down from the north Tuesday night into Wednesday
bringing temperatures back down toward normal, but still very
warm. Another cold front will bring relatively cooler and drier
weather to the Carolinas next weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
500 mb trough axis will move off the coast around 12Z, followed by
height rises as the mid-level ridge builds over the southeastern
states. Dry mid-level air and subsidence should keep shower/tstm
activity isolated this afternoon, and mainly west of a resultant sea
breeze front. High temps this afternoon should reach upper 90s
inland, to lower/mid 90s across the coastal counties, and upper 80s
beaches. A Heat Advisory is currently in place for all but the
coastal zones, and will leave in place as is. Latest guidance,
however, keeps heat indices across New Hanover county below advisory
criteria of 105 degrees, but prefer to keep the advisory as is due
to the potential impact of this early season heat. Lows Monday night
will remain 6-8 degrees above climo in a southwest flow regime.
&&
.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
Excessive Heat Watch issued for Tuesday. Tuesday will be the
hottest day of the week with many spots reaching heat warning
criteria as strong upper ridge takes residence just to our west.
Strong subsidence under the ridge and westerly downslope flow
in the low levels will combine with high humidity to produce
oppressive and dangerous heat on Tues. The 850 temps will be up
near 23 to 25C across the area supporting near or record heat
with readings topping 100 over most places inland of the coast
along with dewpoints in the 70s.
Record High Temps for Tues:
Wilmington Airport 99 in 1958
North Myrtle Beach 98 in 2010
Florence 102 in 1958
Lumberton 101 in 2015
With ridge nearly overhead and sea breeze pinned closed to the
coast with westerly low level flow, not expecting convection
across the area through much of the day, but models continue to
show an impulse in the mid to upper levels riding across the top
of the ridge in NW to N flow with sfc low and backdoor type
front dropping into the Carolinas late Tues into Tues night.
Pronounced subsidence inversion still remains below h7 with
elevated CAPE into the evening hours. Not confident in terms of
coverage of any storms, but thinking bulk of convection will
remain offshore with more in the way of isolated storms locally.
Most storms will drop down from the north and should remain
offshore. Coverage may be limited, but given the sounding
profiles, there will be at least some potential for damaging wind
gusts. SPC has area outlined in slight risk (Level 3 of 5) for Tues,
which should come later in the day.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Cold front dropping south early Wed with northerly flow across
much of the area. Pcp water values up near 1.9 inches will drop
below 1.25 inches over Coastal NC and closer to 1.5 over SC on
Wed. Weak low pressure develop along the front to the south
while high pressure extends down the eastern seaboard with winds
coming around to onshore by late Wed. Convection should remain
focused along frontal boundary to the south, but may be rather
limited as 595 dam ridge builds eastward over the Carolinas. By
late Wed, best convergence and lift will be aligned over the
mountains with dry air continuing to wrap around into the area
in E-NE flow.
Overall, expect limited convection Wed and Thurs, but ridge
weakens and shifts west by Fri with another cold front moving
through Fri into Sat. Temps down several degrees on Wed will
warm again by Thurs, until next front moves through by the
weekend. This front should bring an appreciable drop in
dewpoints making it feel drier and more comfortable for the
weekend, although still warm with temps in the 80s.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Mainly VFR conditions expected through the period. Convection
not expected to be as widespread this afternoon and evening thus
perhaps not as much coverage of stratus and or fog in the
morning.
Extended Outlook...Early morning fog/stratus cannot be ruled
out. Mainly localized shwr/tstm possible each afternoon.
&&
.MARINE...
Through tonight:
SW flow regime will persist over the waters through tonight
between offshore high pressure and a Piedmont trough inland.
Seas will be composed of a 3 ft southerly wind wave around 5
seconds, and a 2 ft southeasterly swell around 9 seconds,
becoming easterly around 1 ft tonight.
Tuesday through Friday:
Southwest flow 15 to 20 kt through Tues is disrupted by arrival
of cold front from the north overnight Tues into early Wed. SW
flow will come around to the N behind front into early Wed. High
pressure building down the eastern seaboard behind it will turn
northerly winds around to the NE-E through Wed and back around
to the E-SE on Thurs. By Fri winds will be back around to the SW
increasing ahead of next cold front. Seas 3 to 4 ft into Wed
will subside a little to 2 to 3 ft Wed into Fri before starting
to build later Fri.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Heat Advisory until 7 PM EDT this evening for SCZ017-023-024-
032-033-039-055-058-059.
Excessive Heat Watch from Tuesday afternoon through Tuesday
evening for SCZ017-023-024-032-033-039-055-058-059.
NC...Heat Advisory until 7 PM EDT this evening for NCZ087-096-099-
105-107-109.
Excessive Heat Watch from Tuesday afternoon through Tuesday
evening for NCZ087-096-099-105-107-109.
MARINE...None.
&&
SYNOPSIS...ILM
NEAR TERM...CRM
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...SHK
MARINE...RGZ/CRMHazardous weather outlook, Jun 13, 2:45 AM EST, 11 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
345 AM EDT Mon Jun 13 2022
NCZ107-140745-
Inland New Hanover-
345 AM EDT Mon Jun 13 2022
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...
...EXCESSIVE HEAT WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Watch.
Heat indices above 105 degrees likely Monday through Friday. Also,
minor coastal flooding possible along the lower Cape Fear River
during the evening high tides through the full moon on Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ110-SCZ054-140745-
Coastal Brunswick-Coastal Horry-
345 AM EDT Mon Jun 13 2022
...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk of Rip Currents.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Heat indices above 105 degrees likely Monday through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-140745-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown-
Central Horry-Northern Horry-
345 AM EDT Mon Jun 13 2022
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...
...EXCESSIVE HEAT WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING...
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Excessive Heat Watch.
Heat indices above 105 degrees likely Monday through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ106-108-SCZ056-140745-
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
345 AM EDT Mon Jun 13 2022
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Heat indices above 105 degrees possible Monday through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-254-256-140745-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
345 AM EDT Mon Jun 13 2022
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CRM
Rip Current, Coastal Horry
- When
- June 13, 2:00 PM EST
- Where
- Coastal Horry forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 33.905, -78.976 (the zone’s center; the record gives no point)
Twenty-one year old male drowned attempting to rescue a child caught in a rip current near 7th Ave N in Myrtle Beach.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Wisconsin, June 13, 20223 deaths · $121,000 · 2.25 in hail · 42 events
- Hail and Damaging Winds in Indiana, June 13, 20221 death · $175,000 · 1.75 in hail · 28 events
- Excessive Heat and Heat in Illinois, June 13 to 15, 20221 death · 22 events
- Tornado and Hail in Ohio, June 13, 2022$647,000 · EF1 · 56 events
- Rip Current in New Jersey, June 13, 20221 death · 1 event
- Tornadoes and Damaging Winds in Ohio, June 13 to 14, 2022$295,000 · EF1 · 57 events
- Damaging Winds in Ohio, June 13 to 16, 2022$905,000 · 104 kt wind · 40 events
- Damaging Winds in Michigan, June 13, 2022$5.0 million · 65 kt wind · 2 events
- Heat in Tennessee, June 13 to 16, 202215 injured · 1 event
- Hail and Damaging Winds in Ohio, June 13 to 14, 2022$955,000 · 1 in hail · 24 events
- Flash Flooding and Flooding in West Virginia, June 13 to 15, 2022$51,000 · 50 kt wind · 64 events
- Flash Flood and Hail in North Dakota, June 13 to 14, 2022$410,000 · 2 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026611.